Pennsylvania, 2013

Flash Flooding and Flooding in Pennsylvania, June 27 to 29, 2013

June 27 to 29, 2013 · NWS PBZ · 21 events in 3 counties and zones

A slow moving line of thunderstorms tied to a surface front dropped several inches of rain over northwest Pennsylvania the morning of the 27th. Particularly hit hard were Jefferson and adjacent Clearfield counties, were roads were made impassable by over four to six inches of rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3.1 million
Crop damage
None recorded
Events
21

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PBZ wrote it up.

A slow moving line of thunderstorms tied to a surface front dropped several inches of rain over northwest Pennsylvania the morning of the 27th. Particularly hit hard were Jefferson and adjacent Clearfield counties, were roads were made impassable by over four to six inches of rainfall. The local EMA Director stated there were 49 water rescues and 50 people were placed in shelters. The hardest hit areas include Punxsutawney, Sykesville, Stump Creek, Big Run. and Reynoldsville. Preliminary damage reports have a total of 347 homes and 34 businesses damaged by flood waters. Of those, nine homes were destroyed and three businesses were a total loss. Damage is already estimated to be about $3 million but could be upwards of $5 million.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before the first event at Jun 27, 5:18 AM EST, 1 hour 45 minutes earlier.

Area forecast discussion, Jun 27, 5:18 AM EST, 1 hour 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PITTSBURGH PA
618 AM EDT THU JUN 27 2013

.SYNOPSIS...
LOW PRESSURE WILL SLOWLY MOVE THROUGH TODAY... BRINGING SHOWERS
AND STORMS. THE OVERALL PATTERN WILL STALL...MEANING SHOWER AND
STORM CHANCES WILL CONTINUE INTO THE WEEKEND.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
LINE OF SHOWERS...SLOWLY MOVING ACROSS OHIO AND NORTHWESTERN WEST
VIRGINIA...WILL EVENTUALLY MAKE IT THROUGH THE REST OF THE UPPER
OHIO VALLEY. THESE SHOWERS ARE MOVING AHEAD OF THE SHORTWAVE
TROUGH WHICH WILL MOVE FROM EASTERN OHIO INTO WESTERN PA THIS
MORNING.

BY LATE MORNING...A SURFACE LOW WILL BE OVER SOUTHWESTERN PA AND
THE SHORTWAVE TROUGH WILL STALL FOR A BIT OVER THE UPPER OHIO
VALLEY. IMPRESSIVE MESOSCALE FEATURES BY LATE MORNING/EARLY
AFTERNOON WITH STRONG MOISTURE CONVERGENCE OVER MUCH OF
SOUTHWESTERN PA AND A LINE OF STRONG LOW LEVEL FORCING EXTENDING
FROM GARRETT COUNTY NORTHWESTWARD THROUGH PIT. THE ATMOSPHERE
DESTABILIZES AND SHEER VALUES INCREASE. THIS ALL POINTS TO
CONVECTION REDEVELOPING. HOWEVER THERE ARE SOME PROBLEMS. THE AREA
WILL BE UNDER LOTS OF CLOUDS TODAY AND LATEST FORECAST SOUNDINGS
ARE SHOWING A LOW-LEVEL INVERSION DEVELOPING EARLY IN THE
AFTERNOON. CAPE VALUES ARE RIGHT AROUND 1000J/KG...WITH THE REAL
UNSTABLE AIR WELL TO THE SOUTHWEST. THE AFTERNOON SHOULD BE THE
BEST TIME FOR HEAVIER CONVECTION. HOWEVER...CONFIDENCE IS LOW THAT
WIDESPREAD CONVECTION WILL DEVELOP.

THE GOOD MESOSCALE FEATURES WILL MOVE EASTWARD DURING THE
AFTERNOON AS THE SURFACE LOW DRIFTS INTO EASTERN PA. THE SHORTWAVE
TROUGH WILL ALSO SWING EASTWARD...WITH THE AXIS REACHING CENTRAL
PA BY 21Z. THIS WILL LIMIT THE AMOUNT OF TIME THAT HEAVIER
CONVECTION CAN BE SUSTAINED.

TEMPS WILL BE TRICKY WITH THE CLOUDS AND SHOWERS. WILL LEAN ON
LAMP NUMBERS WHICH HAVE DONE QUITE WELL OVER THE LAST COUPLE OF
DAYS.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH SATURDAY/...
ACTIVITY WILL QUICKLY DECREASE TONIGHT AS THE MAIN SYNOPTIC AND
MESOSCALE FEATURES WILL BE GONE. WILL TAPER POPS OFF ACCORDINGLY.

ON FRIDAY...ANOTHER SHORTWAVE TROUGH WILL SWING DOWN FROM THE
GREAT LAKES. A SURFACE REFLECTION WILL MOVE INTO NORTHEAST OHIO BY
LATE IN THE DAY. WILL STILL HAVE THE LIMITING FACTORS OF CLOUDS
AND WEAK DESTABILIZATION. MOISTURE PLUME WILL BE WELL TO THE EAST
AND FORCING WILL BE LIMITED. CHC POPS WILL BE STRENGTHENED TO
LIKELY POPS BY AFTERNOON. THINK THAT CONVECTION WILL BE MORE
ISO/SCT.

BROKEN RECORD FORECAST PERSISTS SATURDAY WITH MID LEVEL WAVES
TRAVERSING THE LOWER GREAT LAKES WARRANTING A MENTION OF SHOWERS AND
THUNDERSTORMS.

&&

.LONG TERM /SATURDAY NIGHT THROUGH WEDNESDAY/...
A LONG WAVE TROF IS EXPD TO PERSIST ACRS THE GT LKS AND OHIO VLY
RGN THRU THE PD...AND EVEN RETROGRADES BACK WWD TWD THE MIDDLE OF
THE WK. INDIVIDUAL SHRTWVS WL CONT TO CROSS THE RGN IN THE TROF
PATTERN...KEEPING DAILY SHWR/TSTM CHCS IN THE FCST THRU THE PD.
TEMPS ARE EXPD TO BE NR SEASONAL AVGS THRU THE PD.

&&

.AVIATION /10Z THURSDAY THROUGH MONDAY/...
GENLY MVFR CONDS IN SHWRS AS A TROF APRCHS FM THE W. IFR FG AT FKL
AND DUJ SHOULD IMPROVE TO MVFR AS SHWRS MOVE IN AND MIX OUT THE
FG. MVFR IS EXPD TO CONT UNTIL THE TROF AXIS SHIFTS E OF THE AREA
LT THIS AFTN WHEN VFR RETURNS. ISOLD-SCT EMBD TSTMS ARE PSBL ESP
THIS AFTN...BUT INSTBY IS LMTD SO CONFIDENCE IN TSTM OCCURRANCE IS
TOO LOW TO INCLUDE IN TAFS ATTM.

OUTLOOK.../FRIDAY THROUGH SUNDAY/...
VFR IS EXPD MUCH OF THE TIME...ALTHOUGH A SERIES OF DISTURBANCES
MOVG ACRS THE GT LKS RGN WL CONT OCNL SHWR/TSTM CHCS THRU THE PD.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
MD...NONE.
OH...NONE.
PA...NONE.
WV...NONE.

&&
Hazardous weather outlook, Jun 27, 3:52 AM EST, 3 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PITTSBURGH PA
452 AM EDT THU JUN 27 2013

MDZ001-OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-
029-031-073>076-WVZ001>004-012-021>023-041-280900-
GARRETT-TUSCARAWAS-CARROLL-COLUMBIANA-COSHOCTON-HARRISON-
JEFFERSON OH-MUSKINGUM-GUERNSEY-BELMONT-NOBLE-MONROE-MERCER-VENANGO-
FOREST-LAWRENCE-BUTLER-CLARION-JEFFERSON PA-BEAVER-ALLEGHENY-
ARMSTRONG-INDIANA-WASHINGTON-GREENE-WESTMORELAND-WESTMORELAND RIDGES-
FAYETTE-FAYETTE RIDGES-HANCOCK-BROOKE-OHIO-MARSHALL-WETZEL-MARION-
MONONGALIA-PRESTON-TUCKER-
452 AM EDT THU JUN 27 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN MARYLAND...EAST
CENTRAL OHIO...NORTHWEST PENNSYLVANIA...SOUTHWEST
PENNSYLVANIA...WEST CENTRAL PENNSYLVANIA...NORTHERN WEST VIRGINIA
AND NORTHERN PANHANDLE OF WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 27, 6:39 AM EST, 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PITTSBURGH PA
739 AM EDT THU JUN 27 2013

PAZ008-009-014>016-022-271230-
ARMSTRONG PA-BUTLER PA-CLARION PA-FOREST PA-JEFFERSON PA-VENANGO PA-
739 AM EDT THU JUN 27 2013

...THUNDERSTORMS WITH HEAVY RAINS WILL AFFECT CLARION...NORTHEASTERN
BUTLER...NORTHERN ARMSTRONG...VENANGO...WEST CENTRAL JEFFERSON AND
WESTERN FOREST COUNTIES...

AT 733 AM EDT...THUNDERSTORMS WERE ALONG A LINE FROM 3 MILES NORTH
OF COOPERSTOWN TO 3 MILES SOUTHWEST OF MUFF...MOVING NORTHEAST AT 15
MPH.

HEAVY RAIN WILL POND WATER ON ROADS AND QUICKLY FILL DITCHES AND
SMALL STREAMS.

  LOCATIONS IMPACTED INCLUDE...
  SUGARCREEK...         RIMERSBURG...         KENNERDELL...
  FRANKLIN...           EMLENTON...           EAST BRADY...
  COOPERSTOWN...        BRADYS BEND...        SENECA...
  VAN...                SLIGO...              OIL CITY...

EXCESSIVE RUNOFF WILL ELEVATE LEVELS ON SMALL STREAMS AND POND WATER
ON ROADS.

A SKYWARN SPOTTER IN RIMERSBURG REPORTED 1.6 INCHES OF RAIN IN JUST
20 MINUTES AS THE STORMS PASSED THROUGH.

PLEASE REPORT SIGNIFICANT WEATHER BY CALLING...412-262-1988...POSTING
TO THE NWS PITTSBURGH FACEBOOK PAGE...OR USING TWITTER
@NWSPITTSBURGH.

LAT...LON 4098 7910 4081 7957 4150 7999 4151 7999
      4160 7986 4163 7977 4162 7962 4163 7961
      4163 7950
Local storm report, Jun 27, 6:48 AM EST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
748 AM EDT THU JUN 27 2013

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0740 AM     HEAVY RAIN       RIMERSBURG              41.04N  79.50W
06/27/2013  M1.60 INCH       CLARION            PA   TRAINED SPOTTER

            SKYWARN OBSERVER REPORTED 1.60 INCHES OF RAIN IN 20
            MINUTES

&&

EVENT NUMBER PBZ1302188
Local storm report, Jun 27, 6:54 AM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PITTSBURGH PA
754 AM EDT THU JUN 27 2013

...TIME...  ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
...DATE...  ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0719 AM     HEAVY RAIN       FOXBURG                 41.15N 79.67W
06/27/2013  M2.00 INCH       CLARION            PA   MESONET

            MESONET STATION FOXBURG /FXBCV/ HEAVY RAIN
            DURATION 1 HOUR

&&

IRIS SYSTEM

The radar

The Pittsburgh radar (KPBZ), 102 km away, was scanning. The volume nearest the first event began at 12:02 UTC.

Open the radar archive at this moment

Event by event

16 flood, 3 flash flood, 2 heavy rain. Local standard time, as filed.

Flood, Venango

When
June 27, 7:03 AM EST to 8:03 AM EST
Where
Venango County, 0.48 mi NNW of Franklin to 0.37 mi SSW of Franklin
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.407, -79.852

Venango county 911 reported flooded basements in the town of Franklin. Also, flooding was reported at Allegheny Boulevard and Route 8/62 at Two Mile Road.

Flood, Jefferson

When
June 27, 8:35 AM EST to 9:35 AM EST
Where
Jefferson County, 0.46 mi NW of Baxter to 0.63 mi ENE of Baxter
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.134, -79.157

Emergency manager reported flooding on Route 28 in Baxter with a rock slide on roadway.

Flood, Jefferson

When
June 27, 8:38 AM EST to 9:38 AM EST
Where
Jefferson County, 0.14 mi NNW of Oliveburg to 0.53 mi E of Oliveburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.982, -79.031

Emergency manager reported a flooded roadway near Sprankle Mills Road.

Flood, Jefferson

When
June 27, 8:44 AM EST to 2:30 PM EST
Where
Jefferson County, 0.69 mi S of Frostburg to 1.55 mi SW of Frostburg
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.960, -79.030

Emergency manager reported flooding on State Route 536 at Harper Road in Perry Township.

Flood, Jefferson

When
June 27, 8:51 AM EST to 9:51 AM EST
Where
Jefferson County, 1.47 mi W of Summerville to 1.24 mi NNE of Harlan
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.117, -79.208

Department of Highways reported a rock/mud slide on Route 28 just north of Summerville.

Flood, Jefferson

When
June 27, 8:53 AM EST
Where
Jefferson County, 0.52 mi W of Summerville to 0.49 mi WSW of Summerville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.120, -79.190

Emergency manager reported flooding at the intersections of Mt Pleasant and Rollercoaster roads.

Flood, Jefferson

When
June 27, 8:55 AM EST to 10:55 AM EST
Where
Jefferson County, 0.69 mi N of Heathville to 1.08 mi N of Heathville
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.090, -79.180

Emergency manager reported flooded basements.

Flood, Jefferson

When
June 27, 9:14 AM EST to 2:14 PM EST
Where
Jefferson County, 0.52 mi W of Anita to 0.95 mi NE of Punxsutawney Arpt
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.000, -78.960

A trained spotter reported flooding on Main Street.

Flood, Clarion

When
June 27, 9:15 AM EST to 11:15 AM EST
Where
Clarion County, 0.22 mi NNE of Shannondale to 0.2 mi NW of Shannondale
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.083, -79.228

Emergency manager reported a roadway flooded near it's intersection with Shannondale Road.

Flood, Jefferson

When
June 27, 9:23 AM EST to 2:23 PM EST
Where
Jefferson County, 0.44 mi N of Anita to 0.98 mi SW of Anita
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.006, -78.950

Trained spotter reported that State Route 310 was closed near Anita.

Flood, Jefferson

When
June 27, 10:15 AM EST to June 29, 7:00 AM EST
Where
Jefferson County, 0.79 mi SSE of Frostburg to 1.44 mi WSW of Delancey
Cause
Heavy Rain
Property damage
$100,000
Reported by
Emergency Manager
Coordinates
40.959, -79.026

Emergency manager reported flooding on several portions of State Route 119 including the roadway in the towns of Punxsutawney, Big Run, Stump Creek and Sykesville. Flooding was also reported on Eddy and Yound Road, which were being used as a detour for already flooded roadways. Flooding impacted several businesses including Biggie's Meat Market and the Camouflage Inn. The emergency manager also reported rocks and debris on State Route 119.

Flood, Jefferson

When
June 27, 10:24 AM EST to June 29, 7:00 AM EST
Where
Jefferson County, 2.43 mi NE of Rathmel to 0.22 mi SE of Rathmel
Cause
Heavy Rain
Property damage
$3.0 million
Reported by
Emergency Manager
Coordinates
41.128, -78.822

Emergency manager reported flooding throughout the town of Reynoldsville. Major arteries in and out of the town were made impassable. State Route 322 and 950 had several feet of water in spots. Over a dozen homes were evacuated and several car rescues took place. Several roadways remained closed until Saturday the 29th.

Heavy Rain, Jefferson

When
June 27, 10:38 AM EST
Where
Jefferson County, 0.87 mi SE of Worthville
Reported by
Trained Spotter
Coordinates
41.020, -79.140

Four inches of rain was recorded by a local trained spotter.

Flood, Jefferson

When
June 27, 10:39 AM EST to 1:39 PM EST
Where
Jefferson County, 0.87 mi SE of Worthville to 1.27 mi SE of Worthville
Cause
Heavy Rain
Reported by
Trained Spotter
Coordinates
41.020, -79.140

A trained spotter reported a stream out of it's bank.

Flash Flood, Jefferson

When
June 27, 12:19 PM EST to 2:45 PM EST
Where
Jefferson County, 7.14 mi NNE of Sigel to 5.22 mi NNE of Sigel
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.367, -79.046

The county emergency manager reported that State Route 949 was closed from north of Munderf to Sigel due to flooding.

Flash Flood, Jefferson

When
June 27, 12:20 PM EST to 2:00 PM EST
Where
Jefferson County, 2.02 mi ESE of Rathmel to 1.94 mi NNW of Soldier
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
41.089, -78.814

State Department of Highways reported that State Route 322 at Soldier Run was closed due to flooding.

Flash Flood, Jefferson

When
June 27, 12:29 PM EST to 2:30 PM EST
Where
Jefferson County, 2.36 mi E of Red Mill to 2.49 mi E of Red Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.171, -78.785

Emergency management reported that State Route 219 at Old Gray Road was closed due to flooding.

Heavy Rain, Jefferson

When
June 27, 12:52 PM EST
Where
Jefferson County, 0.87 mi SE of Reynoldsville
Reported by
Public
Coordinates
41.090, -78.890

The public reported 6.00 inches of rain, since rain began this morning.

Flood, Jefferson

When
June 27, 8:15 PM EST to June 29, 7:00 AM EST
Where
Jefferson County, 1.73 mi NE of Big Run to 1.2 mi SSE of Cramer
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
40.990, -78.850

Emergency manager reported State Route 410 and US 119 is closed.

Flood, Jefferson

When
June 27, 8:15 PM EST to June 28, 8:00 AM EST
Where
Jefferson County, 1.25 mi ENE of Red Mill to 1.27 mi SSE of Red Mill
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
41.180, -78.810

Emergency manager reported that Beechtree Road was closed between Airport Road and Westville Road.

Flood, Jefferson

When
June 27, 10:55 PM EST to June 29, 7:00 AM EST
Where
Jefferson County, 0.9 mi N of Sykesville to 0.77 mi ENE of Sykesville
Cause
Heavy Rain
Reported by
State Official
Coordinates
41.063, -78.827

State official reported water up to the seats in cars and a water rescues were ongoing.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2013Every state in 2013This day in weather historyWarnings in Pennsylvania, June 2013

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 466349, 466299, 466301, 466302, 466487, 466311, 466312, 466313, 466318, 466322, 466341, 466331, 466342, 466455, 466266, 466273, 466276, 466251, 466527, 466531, 466534.